Onychomadesis: A New Side Effect of Sodium Valproate Therapy in Children?


Icagasioglu D. , AYVAZ A., AKYOL M.

NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY, cilt.48, ss.79-81, 2011 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 48 Konu: 1
  • Basım Tarihi: 2011
  • Doi Numarası: 10.4274/npa.y5529
  • Dergi Adı: NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY
  • Sayfa Sayısı: ss.79-81

Özet

Valproic acid has been widely used for the treatment of epilepsy. Although usually well-tolerated, it has been associated with some side effects. Nail abnormalities are rare side effects of valproic acid. Onychomadesis refers to a complete nail separation from the nail bed, beginning at the proximal portion. We report the case of a 5-year-old female who developed onychomadesis of the fingernails after initiation of valproic acid monotherapy at a therapeutic dose for prophylaxis of convulsions-an association that has not been previously reported. We suggest that the toxic side effects of valproic acid may rarely include onychomadesis in childhood and interrupting the drug intake is essential in the treatment of onychomadesis. (Archives of Neuropsychiatry 2011; 48: 79-81)